Thunderstorm Wind, Sheridan
- When
- July 10, 5:44 PM MST
- Where
- Sheridan County, 2.54 mi NE of Parkman
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.000, -107.300
An isolated thunderstorm northwest of Sheridan produced a severe wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm northwest of Sheridan produced a severe wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 10, 12:50 PM MST, 4 hours 54 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
150 PM MDT Sun Jul 10 2022
.DISCUSSION...
Tonight through Tuesday night...
For this afternoon, an upper trough axis will approach the
Northern Rockies from the west. This trough will bring weak large-
scale ascent that will facilitate scattered showers and
thunderstorms over south central Montana and north central Wyoming
this afternoon then over much of south central-southeast Montana
and north central Wyoming this evening. The Storm Prediction
Center has highlighted the area from southern Stillwater-southern
Yellowstone Counties eastward and southeastward in a marginal to
slight risk of severe thunderstorms this afternoon-evening.
Although atmospheric instability/CAPE will be lower today than
that of yesterday, the wind shear will be sufficient, around 50
kts. So, a few storms could be severe in the highlighted area
with quarter-size hail and 60 mph wind gusts.
Tonight, the upper trough will move eastward out of Montana and
an upper ridge will move in from the west. This pattern evolution
will cause showers and thunderstorms to dissipate from west to
east and decreasing cloudiness.
High pressure ridging will build back Monday and Tuesday
resulting in dry conditions. Temperatures will be cooler for
Monday, but as the ridge strengthens Tuesday, hot tempeatures
will return. Afternoon temperatures will be in the 70s and 80s
Monday, with upper 80s to lower 90s returning for Tuesday.
RMS/Hooley
Wednesday through Saturday...
Ensembles continue to suggest high confidence in a ridge of high
pressure dominating over the forecast area for the extended
period. This will result in hot temperatures and mainly dry
conditions. Afternoon highs may approach 100 degrees Wednesday
with 90s through Saturday. The ridge axis shifts a bit east late
Wednesday into Thursday which will result in a return of a
weak southwest flow aloft, and thus a slight chance for late day
thunderstorms Wednesday into the weekend. BT/Hooley
&&
.AVIATION...
Partly sunny skies along with VFR conditions will prevail for the
remainder of the afternoon. Isolated to scattered shower and
thunderstorm activity can be expected into the evening hours.
Quarter size hail, wind gusts around 53kts and MVFR to IFR
conditions are possible with any of the thunderstorms. The
activity is expected to move out of the forecast area by late
evening. Hooley
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 056/082 059/091 064/099 066/094 066/098 067/098 067/095
30/U 00/U 01/U 21/U 21/U 11/U 22/T
LVM 049/082 052/090 059/096 058/093 059/095 059/095 060/093
20/U 01/U 02/T 33/T 22/T 22/T 22/T
HDN 055/083 054/092 062/102 064/096 065/099 064/099 065/097
40/U 00/U 00/G 21/U 21/U 11/U 21/U
MLS 057/082 057/089 065/100 069/095 067/098 067/098 068/096
30/U 00/U 00/U 20/U 21/U 21/U 21/U
4BQ 059/081 058/089 065/099 069/095 067/098 067/098 068/095
30/U 00/U 00/U 10/U 21/U 11/U 21/U
BHK 055/079 056/085 062/093 067/092 065/092 065/094 067/093
20/U 00/U 00/U 20/U 21/U 21/U 21/U
SHR 056/080 056/089 062/098 064/093 065/097 064/096 064/095
40/U 01/U 01/U 21/U 21/U 22/T 32/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
516 PM MDT Sun Jul 10 2022
MTZ057-138-235-102345-
Southern Big Horn MT-Southwestern Yellowstone MT-
Northern Big Horn MT-
516 PM MDT Sun Jul 10 2022
...A strong thunderstorm will impact portions of west central Big
Horn and south central Yellowstone Counties through 545 PM MDT...
At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Pryor, or 25 miles southeast of Billings, moving east
at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Big
Horn and south central Yellowstone Counties, including the following
locations... St. Xavier and Crow Indian Reservation.
This advisory does not include the city of Billings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Billings.
&&
LAT...LON 4542 10839 4566 10829 4575 10745 4526 10750
TIME...MOT...LOC 2315Z 276DEG 40KT 4550 10820
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ChambersSpecial Weather Statement
National Weather Service Billings MT
542 PM MDT Sun Jul 10 2022
MTZ057-138-169-171-110015-
Bighorn Canyon MT-Southern Big Horn MT-Northern Big Horn MT-
Pryor/Northern Bighorn Mountains MT-
542 PM MDT Sun Jul 10 2022
...Strong thunderstorms will impact portions of central Big Horn and
east central Carbon Counties through 615 PM MDT...
At 541 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Hardin to 11 miles northeast
of Fort Smith to 13 miles south of Pryor. Movement was east at 45
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Hardin around 555 PM MDT.
Crow Agency around 605 PM MDT.
Fort Smith around 615 PM MDT.
Other locations impacted by these storms include St. Xavier and Crow
Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Billings.
&&
LAT...LON 4578 10702 4541 10694 4509 10757 4518 10857
4544 10798 4574 10787
TIME...MOT...LOC 2341Z 270DEG 39KT 4568 10785 4545 10780 4523 10842
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ChambersSpecial Weather Statement
National Weather Service Billings MT
608 PM MDT Sun Jul 10 2022
MTZ034-235-110030-
Southwestern Yellowstone MT-Northern Stillwater MT-
608 PM MDT Sun Jul 10 2022
...A strong thunderstorm will impact portions of east central
Stillwater and southwestern Yellowstone Counties through 630 PM
MDT...
At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near
Columbus, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Laurel around 630 PM MDT.
Other locations impacted by this storm include Molt and Park City.
This advisory does not include the city of Billings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Billings.
&&
LAT...LON 4563 10866 4563 10933 4575 10936 4597 10874
TIME...MOT...LOC 0007Z 254DEG 42KT 4571 10923
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ChambersSpecial Weather Statement
National Weather Service Billings MT
618 PM MDT Sun Jul 10 2022
MTZ057-058-138-169-171-WYZ198-199-110100-
Southern Rosebud MT-Bighorn Canyon MT-Southern Big Horn MT-
Northern Big Horn MT-Pryor/Northern Bighorn Mountains MT-
Northeast Bighorn Mountains WY-Sheridan Foothills WY-
618 PM MDT Sun Jul 10 2022
...Strong thunderstorms will impact portions of southeastern Big
Horn, southern Rosebud and northwestern Sheridan Counties through 700
PM MDT...
At 617 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Busby to 23 miles southeast of
Crow Agency to 8 miles southwest of Lodge Grass to 13 miles south of
Fort Smith. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Busby around 635 PM MDT.
Ranchester and Dayton around 700 PM MDT.
Other locations impacted by these storms include Wyola, Parkman,
Tongue River Reservoir, Kirby, Muddy Cluster, Birney, Rosebud
Battlefield Park, Birney Village, Northern Cheyenne Indian
Reservation and Crow Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Tongue River Reservoir, get out of the water and move
indoors or inside a vehicle. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.
&&
LAT...LON 4519 10811 4533 10756 4544 10734 4564 10731
4568 10640 4517 10637 4492 10680 4485 10739
TIME...MOT...LOC 0017Z 291DEG 38KT 4555 10719 4538 10710 4522 10749
4513 10784
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ChambersThe Billings radar (KBLX), 139 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037245.